Colorado, 2021

Heavy Snow in Colorado, April 19 to 20, 2021

April 19 to 20, 2021 · NWS PUB · 3 events in 3 counties and zones

A strong cold front moved across the region during this time frame, helping to support a period of moderate to heavy snow across the Pikes Peak Region and Palmer Divide. A few reports across these areas were in the 6 to 9 inch range, however, most of the snowfall during this event stayed below 6 inches.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong cold front moved across the region during this time frame, helping to support a period of moderate to heavy snow across the Pikes Peak Region and Palmer Divide. A few reports across these areas were in the 6 to 9 inch range, however, most of the snowfall during this event stayed below 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 19, 2:13 PM MST, 4 hours 47 minutes earlier.

Area forecast discussion, Apr 19, 2:13 PM MST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
313 PM MDT Mon Apr 19 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 310 PM MDT Mon Apr 19 2021

...Cold with Snow...

Currently...

A strong cold front has moved across most of the region east of the
mtns. Temps were below freezing in N El Paso county and possibly far
northeast Kiowa county, and this cold air was advecting south. It
was still quite mild areas west of I-25 from about Canon City south
to Trinidad, where temps were in the 60s. San Luis Valley and middle
and (most of the) upper Ark Rvr valley were still in the 50s. It was
dry across the region but areas of snow were noted over north
central Colorado and this precip was building south as it was
progressing to the east.

Rest of Today into Tonight...

Main concern is snow. Confidence is high that most areas will see
snow, but how much? Roadways are warm most areas although up in N El
Paso county temps are now below freezing. We are concerned as precip
falls on roadways and temps continue to drop that we will see
untreated roadways freeze up and we could see some travel issues.
Note that we have changed the beginning time of the snow advisory
for southern El Paso county, as this hilite will now begin after 00
UTC.

Based on latest runs of the hi res guidance, there is a possibility
we may see some pretty intense snowfall for 2-3 hours over the
greater Pikes Peak region. If this were to occur, it would likely be
between 8 pm and 10 pm this evening.

Most of the plains will see some snow tonight, withe the heaviest
over the lower elevations of the Pikes Peak Region and I-25 corridor
(especially west of I-25), with lesser amounts over the remainder of
the plains.

Low temps tonight will be cold. Widespread teens to low 20s will
occur over the plains, although these temps might be a bit warmer
than predicted if clouds remain over the region. The coldest temps
weill occur in N El Paso county, where readings will be in the L10s.
The San Luis Valley will see lows around 20F. The cold air is pretty
deep so we anticipate the cold air will spill into the SLV later
this evening. Not much in the way of precip is expected in the
valley.

Tomorrow...

Cold for this time of the year. Max temps are only expected to be in
the 30s  and 40s, and it is not out of the question that readings in N
El Paso county may not get above freezing. Clouds will be slow to
clear, but expect that we will see sunshine by afternoon most if not
all areas. The April sun angle should allow for some warming.

The San Luis Valley should be the warmest location over the forecast
areas where we should see readings in the mid 50s. 30s and 40s will
predominate over the plains.

.LONG TERM...(Tuesday night through Monday)
Issued at 310 PM MDT Mon Apr 19 2021

...Critical Fire Weather concerns will be possible next Sunday and
through the early part of next week...

Tuesday night through Wednesday...

An approaching low pressure system that will propagate out from the
northwestern region and dropping down into northern California will
begin to produce warm frontogenesis over the CWA with cold air
remaining in place near the surface. This will allow for increasing
clouds and snow bands setting up initially over the southern I-25
corridor and along the western facing slopes of the Raton Mesa, and
then this warm front will transit northward and eventually impact
the entire I-25 corridor later in the night. Overrunning with some
upslope enhancement will also continue to produce heavier snowfalls
by early Wednesday morning over the Palmer Divide. There is enough
cold air in the lower levels and temperatures between -8C and -10C
at the 700mb level that all precip should remain in the form of snow
with no freezing rain and/or drizzle expected at this time. Winds
will be mainly out of the east over the plains and out of the west
over the mountains and San Luis Valley. Skies will remain overcast
and temperatures will stay cool...below the seasonal average with
only some partial clearing Wednesday afternoon and spotty show
showers continuing, especially along the eastern facing slopes of
the Sangre de Cristo, Wet Mountains, and Rampart Range.

Wednesday night through Friday...

The associated low pressure center with this trough is going to
advance further eastward and eventually move over Colorado and once
again increase chances of precipitation over the region. Depending
on the exact position of this low will determine which areas receive
the most snow. The ensembles are drawing in a general consensus that
the entire area is going to get a good shot at some decent
measurable precipitation, especially for Friday. The
deterministic models differ slightly with the location, with the
GFS showing the low moving almost directly over the Four Corners
area and then moving out of over the plains in the southern
portion of the CWA, and the Canadian model (GDPS) shows a similar
track, however the European (ECMWF) model shows the low pressure
tracking much further southward and eventually over Texas, which
would result in there being much less in the way of a chance of
precipitation over the region. There is going to be just enough
instability and warm air advection that there could be some
thunderstorms possible, especially over the mountains. All
lingering showers should end by late Friday evening with clearing
taking place Friday night.

Friday night through Monday...

A ridge is going to begin to re-establish itelf going into the
weekend and along with that will be a return of much warmer and
drier conditions over the entire region. Surface winds will begin
to increase over the CWA as high pressure strengthens over the
Southeastern US, which will cause drier downsloping southwesterly
winds to set in over the eastern plains by Sunday morning. With
very low RH values of around 10% over eastern Las Animas, Baca,
Bent, and Prowers Counties, could increase the critical fire
weather potential for Sunday. Monday will be more synoptically
favorable for critical fire weather over much of the eastern
plains, with winds be even slightly stronger and temperatures
still remaining very warm, in the low to mid 80s over the eastern
plains. Everywhere else will be slightly above the average
seasonal temperature as well.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 310 PM MDT Mon Apr 19 2021

Snow is expected at KCOS and KPUB. Snow will likely develop shortly
after taf issuance at KCOS and around 03 UTC at KPUB. The snow could
be heavy at times between 02 and 04 UTC at KCOS, were a few inches
or more is expected. Snowfall at KPUB will likely be in teh 1 to 3
inch range, and should melt on contact with paved services. the
Precip should end 2-4 hours prior to sunrise.

KALS will see VFR conditions next 24 hours. A cold front will push
into the valley during the 02-04 UTC. No significant precip is
anticipated.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 2 AM MDT Tuesday for COZ081-082-
084.

Winter Weather Advisory until 2 AM MDT Tuesday for COZ085.

&&

SHORT TERM...HODANISH
LONG TERM...STEWARD
AVIATION...HODANISH
Hazardous weather outlook, Apr 19, 6:41 PM MST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
741 PM MDT Mon Apr 19 2021

COZ058>089-093>099-201300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
741 PM MDT Mon Apr 19 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Snow will spread south and east through the overnight hours. Snow
accumulations of 4 to 8 inches are possible over Teller and
Northern El Paso Counties. Snowfall rates of 1 to 2 inches per
hour are possible this evening due to the convective nature of the
expected snow. A band of snow may be possible from Fremont County
into Pueblo County this evening with 2 to 5 inches possible. Snow
will spread east across the Plains overnight, with one to two
inches possible by Tuesday morning.

Very cold temperatures are expected by sunrise Tuesday morning.
Lows in the middle teens to lower 20s are forecast. Sensitive
plants should be brought indoors. Exposed pipes, sprinkler systems
and swamp coolers could freeze and burst.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Occasional snow showers will be possible over the mountains from
Tuesday night into Friday, with a slight chance of mixed rain and
snow showers at lower elevations through the period. Spotty, near
critical fire weather conditions will be possible over the San
Luis Valley Wednesday and Thursday as well.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely tonight over all of southern Colorado.

27/RODRIGUEZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
April 19, 7:00 PM MST to April 20, 7:00 AM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

Heavy snow of 9.0 inches. 5 miles northwest Cripple Creek.

Heavy Snow, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
April 19, 7:00 PM MST to April 20, 6:00 AM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Heavy snow of 7.5 inches. Palmer Lake.

Heavy Snow, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
April 19, 7:00 PM MST to April 20, 6:43 AM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

Heavy snow of 6.0 inches. 1 mile south southeast Beulah.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953284, 953287, 953320.